Print Print

Osteoporosis drug could make bones break

Posted on March 8th, 2010 by Alison Read 1 Comment - Add Your Own »

fosamaxThe osteoporosis drug Fosomax which is supposed to strengthen bones may in fact cause spontaneous fractures, with many women’s femurs actually snapping, according to a report on ABC news. One doctor explains the problem: “When [women] are on it for five, six, seven or eight years, they lost their ability to remodel and regenerate their skeleton,”… and so the women “are very vulnerable and they will then develop problems of brittle bone.” The drug has also been linked to osteonecrosis of the jaw, a bone disease known as “Dead Jaw.”

I found this report so disturbing! And then I read the comments below the article on the ABC News website… all these people talking about their broken femurs! I can’t believe this drug is on the market.

Another thought I have is: how many of the people being prescribed medication have been tested for celiac disease? In my opinion, this is another example of doctors treating a symptom with medication without looking for the cause. People with celiac disease are at a greater risk for developing osteoporosis or osteopenia — in fact, it is a very common symptom. If you have osteoporosis or osteopenia, please go get tested for celiac disease! Even women without any known bone issues have been prescribed the drug. If you are taking Fosomax (alendronate sodium), please check with your doctor about the risks that may be associated with this drug!

To read the original article, go to ABC News. Don’t forget to read the comments.

Be Sociable, Share!

Comments

  1. Great alert, Alison! I couldn’t agree more. I don’t believe that it’s osteopenia or osteoporosis that runs in families. I believe it’s what is causing it. In many cases it’s celiac or gluten intolerance. Although I am only diagnosed gluten intolerant, I also had osteopenia when originally diagnosed. After three years of doing weight bearing exercise, eating calcium-rich foods like greens, and taking a high quality bone-building supplement, my bones returned to normal. What a relief that was, but every time I see the ads for these drugs on televison I cringe.

    Shirley

Post a Comment